Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

RETINAL PIGMENT EPITHELIAL TEAR AFTER INTRAVITREAL RANIBIZUMAB TREATMENT FOR NEOVASCULAR AGE-RELATED MACULAR DEGENERATION

Cho, Han Joo MD; Kim, Hyoung Seok MD; Yoo, Seul Gi MD; Han, Jung Il MD, PhD; Lew, Young Ju MD; Cho, Sung Won MD; Lee, Tae Gon MD, PhD; Kim, Jong Woo MD, PhD

doi: 10.1097/IAE.0000000000001009
Original Study
Buy

Purpose: To evaluate the risk factors for retinal pigment epithelium (RPE) tears after intravitreal ranibizumab injections in neovascular age-related macular degeneration (nAMD) and to determine the efficacy of continued ranibizumab treatment after RPE tears.

Methods: A total of 407 treatment-naïve eyes (377 patients) with nAMD were retrospectively included. All patients were treated with an initial series of 3 monthly loading injections, followed by further injections as required. Baseline characteristics and pigment epithelial detachment (PED) lesion features were evaluated as potential risk factors for RPE tear. The visual and anatomical outcomes after treatment during 12 months were also evaluated.

Results: By 12 months, RPE tears developed in 32 eyes (7.9%). Pigment epithelial detachment height was associated with a higher risk of RPE tear (odds ratio [OR], 1.318; 95% confidence interval [CI], 1.217–2.031, P = 0.018). Fibrovascular PED compared with serous PED had a higher risk of developing tears (OR, 9.129; 95% CI, 6.228–32.124, P = 0.039), and typical nAMD (OR, 4.166; 95% CI, 2.030–14.913, P = 0.031) and retinal angiomatous proliferation (OR, 3.778; 95% CI, 2.185–9.277, P = 0.040) had a higher risk of developing tears compared with polypoidal choroidal vasculopathy. Mean best-corrected visual acuity (BCVA) of RPE tear patients showed no significant improvement after treatment at 12 months; however, patients with RPE tears without foveal involvement (19 eyes) showed significant BCVA improvement at 12 months (P = 0.034).

Conclusion: PED type and nAMD subtype are associated with the development of RPE tears after intravitreal ranibizumab injections. Continued ranibizumab therapy after RPE tear development can maintain visual acuity when the fovea is not involved.

Retinal pigment epithelium (RPE) tear after ranibizumab treatment for neovascular age-related macular degeneration (nAMD) is associated with nAMD subtype and types of pigment epithelial detachment. Continuous ranibizumab treatment after RPE tears can be beneficial when the fovea is not involved.

Department of Ophthalmology, Kim's Eye Hospital, Myung-Gok Eye Research Institute, Konyang University College of Medicine, Seoul, South Korea.

Reprint requests: Han Joo Cho, MD, Department of Ophthalmology, Kim's Eye Hospital, 156, 4ga, Yeoungdeungpo-dong, Yeoungdeungpo-gu, Seoul, South Korea; e-mail: chojoo@kimeye.com

None of the authors have any financial/conflicting interests to disclose.

© 2016 by Ophthalmic Communications Society, Inc.